Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 425, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 24, 2001, 3:24 PM CST for Calhoun County, Talladega County, Alabama. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Nov 24, 2001, 3:24 PM CST (21:24 UTC)
- Expired
- Nov 24, 2001, 4:15 PM CST
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Calhoun County, AL, Talladega County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 24, 4:03 PM CST | Tornado F1 | Alexandria, AL | A supercell thunderstorm produced a tornado just north of Anniston in Calhoun County. The tornado began at 4:03 pm near Cane Creek and US 431. The tornado proceeded northeast and ended at 4:10 pm near Broadwells Mill just west of Jacksonville. Preliminary e |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 24, 2:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
185 WUUS54 KBMX 242125 SVRBHM ALC015-121-242215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 324 PM CST SAT NOV 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN EAST CENTRAL ALABAMA NORTHERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 415 PM CST * AT 319 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF LINCOLN...MOVING NORTHEAST AT 30 MPH. VERY STRONG STRAIGHT LINE WINDS HAVE BEEN REPORTED IN THE PELL CITY AREA...AND DAMAGING WINDS ARE LIKELY AS THIS STORM MOVES NORTHEAST. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LINCOLN AND ANNISTON. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3372 8612 3347 8625 3346 8595 3375 8583
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 2:53 PM CST, 31 minutes earlier.
Area forecast discussion, Nov 24, 2:53 PM CST, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 253 PM CST SAT NOV 24 2001 ACTIVE WEATHER CONTINUES INTO THE EVENING...WITH ATTENTION FOR LATER PERIODS DEFERED UNTIL LATER. WILL UPDATE FORECAST AS SOON AS DUTIES ALLOW. .BHM...NONE.
In the hours before
Special weather statement, Nov 24, 12:29 PM CST, 2 hours 55 minutes before
ALZ001>018-022>026-030>035-039-242100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 1229 PM CST SAT NOV 24 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 818... COLBERT...FRANKLIN...LAUDERDALE...MARION... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 818 WHICH IS IN EFFECT UNTIL 300 PM... BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS... DEKALB...ETOWAH...FAYETTE...GREENE...HALE... JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE... MADISON...MARENGO...MARSHALL...MORGAN...PERRY... PICKENS...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA... WALKER...WINSTON...
Local storm report, Nov 24, 1:32 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST SAT NOV 24 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1127 AM HALEYVILLE AL WIND DAMAGE
11/24/01 WINSTON *** ? INJ ***
BUILDINGS DAMAGED
INCLUDING A SHOPPING
CENTER. NUMBER OF
INJURIES UNKNOWN. FROM
EMA.
1130 AM MILLPORT AL TORNADO
11/24/01 LAMAR POSSBILE TORNADO AT
MILLPORT. TREES DOWN AND
BUILDINGS DESTROYED.
FROM VOLUNTEER FD
0100 PM 2SE LINDEN AL TORNADO
11/24/01 MARENGO TORNADO REPORTED BY 911
OFFICE.
0105 PM CULLMAN AL 1.00 IN HAIL
11/24/01 CULLMAN QUARTER SIZE HAIL IN CITY
OF CULLMAN. FROM EMA.
0105 PM FULTONDALE AL 0.75 IN HAIL
11/24/01 JEFFERSON PENNY SIZE HAIL AT
FULTONDALE FROM EMA.
0106 PM AL 1.75 IN HAIL
11/24/01 CULLMAN GOLFBALL SIZE HAIL AT
I-65 AND US 278Local storm report, Nov 24, 1:36 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CST SAT NOV 24 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0128 PM TAITS GAP AL TORNADO
11/24/01 BLOUNT TREES AND POWER LINES
DOWN IN TAITS GAP.
NUMEROUS REPORTS FROM
PUBLIC VIA EMA.
0112 PM CULLMAN AL 1.75 IN HAIL
11/24/01 CULLMAN GOLF BALL SIZE HAIL IN
CULLMAN VIA HAM
SPOTTERS.Special weather statement, Nov 24, 1:44 PM CST, 1 hour 40 minutes before
ALZ001>018-022>026-030>035-039-242100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 144 PM CST SAT NOV 24 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 818... COLBERT...FAYETTE...FRANKLIN...LAMAR...LAUDERDALE... LAWRENCE...LIMESTONE...MARION...PICKENS...WINSTON... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 818 WHICH IS IN EFFECT UNTIL 300 PM... BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS... DEKALB...ETOWAH...GREENE...HALE...JACKSON... JEFFERSON...MADISON...MARENGO...MARSHALL...MORGAN... PERRY...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA... WALKER...
Special weather statement, Nov 24, 2:31 PM CST, 53 minutes before
ALZ001>018-022>026-030>035-039-242100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 231 PM CST SAT NOV 24 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 818... CULLMAN...GREENE...HALE...MADISON...MARENGO... MORGAN...SUMTER...TUSCALOOSA...WALKER... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 818 WHICH IS IN EFFECT UNTIL 300 PM... BIBB...BLOUNT...CHILTON...DALLAS...DEKALB... ETOWAH...JACKSON...JEFFERSON...MARSHALL...PERRY... SHELBY...ST CLAIR...
Special weather statement, Nov 24, 3:01 PM CST, 23 minutes before
ALZ001>018-022>026-030>035-039-242100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 301 PM CST SAT NOV 24 2001 TORNADO WATCH NUMBER 818 HAS EXPIRED FOR THE FOLLOWING COUNTIES... BIBB...BLOUNT...CHILTON...DALLAS...JACKSON...JEFFERSON... MARSHALL...PERRY.... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 818 WHICH HAS BEEN EXTENDED UNTIL 345 PM... DEKALB...ETOWAH...SHELBY...ST CLAIR...
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 9:36 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 54 min |
| Nov 24, 9:39 AM CST | Severe Thunderstorm Warning | BMX | Lauderdale | 36 min |
| Nov 24, 9:57 AM CST | Tornado Warning | BMX | Sumter | 63 min |
| Nov 24, 10:22 AM CST | Severe Thunderstorm Warning | BMX | Pickens | 38 min |
| Nov 24, 10:32 AM CST | Tornado Warning | BMX | Pickens | 28 min |
| Nov 24, 10:34 AM CST | Tornado Warning | BMX | Hale | 41 min |
| Nov 24, 10:36 AM CST | Tornado Warning | BMX | Greene | 39 min |
| Nov 24, 10:37 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 23 min |
| Nov 24, 10:52 AM CST | Tornado Warning | BMX | Fayette, Lamar | 53 min |
| Nov 24, 11:03 AM CST | Tornado Warning | BMX | Tuscaloosa | 42 min |
| Nov 24, 11:12 AM CST | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 48 min |
| Nov 24, 11:28 AM CST | Severe Thunderstorm Warning | BMX | Franklin, Lawrence | 47 min |
| Nov 24, 11:30 AM CST | Tornado Warning | BMX | Bibb | 45 min |
| Nov 24, 11:33 AM CST | Tornado Warning | BMX | Franklin, Lawrence | 42 min |
| Nov 24, 11:35 AM CST | Tornado Warning | BMX | Hale | 25 min |
| Nov 24, 11:36 AM CST | Tornado Warning | BMX | Walker | 24 min |
| Nov 24, 11:41 AM CST | Severe Thunderstorm Warning | BMX | Winston | 49 min |
| Nov 24, 11:41 AM CST | Tornado Warning | BMX | Fayette | 34 min |
| Nov 24, 11:44 AM CST | Tornado Warning | BMX | Marengo, Sumter | 46 min |
| Nov 24, 11:45 AM CST | Tornado Warning | BMX | Tuscaloosa | 30 min |
| Nov 24, 11:48 AM CST | Tornado Warning | BMX | Jefferson | 57 min |
| Nov 24, 11:57 AM CST | Tornado Warning | BMX | Walker | 48 min |
| Nov 24, 12:06 PM CST | Severe Thunderstorm Warning | BMX | Limestone, Morgan | 39 min |
| Nov 24, 12:12 PM CST | Tornado Warning | BMX | Bibb, Tuscaloosa | 33 min |
| Nov 24, 12:17 PM CST | Tornado Warning | BMX | Limestone, Morgan | 43 min |
| Nov 24, 12:18 PM CST | Tornado Warning | BMX | Hale | 42 min |
| Nov 24, 12:25 PM CST | Severe Thunderstorm Warning | BMX | Cullman, Winston | 35 min |
| Nov 24, 12:34 PM CST | Tornado Warning | BMX | Marengo | 41 min |
| Nov 24, 12:40 PM CST | Tornado Warning | BMX | Jefferson | 65 min |
| Nov 24, 12:41 PM CST | Tornado Warning | BMX | Cullman | 49 min |
| Nov 24, 12:46 PM CST | Severe Thunderstorm Warning | BMX | Madison | 44 min |
| Nov 24, 12:51 PM CST | Tornado Warning | BMX | Perry | 39 min |
| Nov 24, 12:56 PM CST | Tornado Warning | BMX | Blount, St. Clair | 49 min |
| Nov 24, 1:10 PM CST | Severe Thunderstorm Warning | BMX | Morgan | 35 min |
| Nov 24, 1:11 PM CST | Tornado Warning | BMX | Etowah | 49 min |
| Nov 24, 1:14 PM CST | Tornado Warning | BMX | Bibb | 46 min |
| Nov 24, 1:16 PM CST | Tornado Warning | BMX | Marshall | 44 min |
| Nov 24, 1:26 PM CST | Tornado Warning | BMX | Morgan | 19 min |
| Nov 24, 1:27 PM CST | Tornado Warning | BMX | Hale, Marengo, Perry | 48 min |
| Nov 24, 1:38 PM CST | Tornado Warning | BMX | St. Clair | 52 min |
| Nov 24, 1:40 PM CST | Tornado Warning | BMX | Madison | 35 min |
| Nov 24, 1:47 PM CST | Tornado Warning | BMX | Shelby | 43 min |
| Nov 24, 1:58 PM CST | Tornado Warning | BMX | DeKalb | 47 min |
| Nov 24, 2:03 PM CST | Tornado Warning | BMX | Etowah | 57 min |
| Nov 24, 2:09 PM CST | Tornado Warning | BMX | Jackson, Marshall | 51 min |
| Nov 24, 2:11 PM CST | Severe Thunderstorm Warning | BMX | Chilton, Perry | 49 min |
| Nov 24, 2:28 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 32 min |
| Nov 24, 2:43 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 47 min |
| Nov 24, 2:43 PM CST | Tornado Warning | BMX | DeKalb | 32 min |
| Nov 24, 2:51 PM CST | Tornado Warning | BMX | Cherokee | 39 min |
| Nov 24, 3:24 PM CST | Tornado Warning | BMX | Cherokee | 36 min |
| Nov 24, 3:45 PM CST | Tornado Warning | BMX | Talladega | 45 min |
| Nov 24, 3:55 PM CST | Tornado Warning | BMX | Coosa | 35 min |
| Nov 24, 4:01 PM CST | Tornado Warning | BMX | Autauga | 29 min |
| Nov 24, 4:07 PM CST | Tornado Warning | BMX | Calhoun | 23 min |
| Nov 24, 4:10 PM CST | Tornado Warning | BMX | Clay | 50 min |
| Nov 24, 4:16 PM CST | Severe Thunderstorm Warning | BMX | Chilton, Elmore | 29 min |
| Nov 24, 4:24 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 51 min |
| Nov 24, 4:25 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 35 min |
| Nov 24, 4:30 PM CST | Tornado Warning | BMX | Cleburne | 45 min |
| Nov 24, 4:38 PM CST | Tornado Warning | BMX | Calhoun, Talladega | 37 min |
| Nov 24, 4:43 PM CST | Tornado Warning | BMX | Coosa | 17 min |
| Nov 24, 4:59 PM CST | Tornado Warning | BMX | Coosa, Tallapoosa | 31 min |
| Nov 24, 5:00 PM CST | Tornado Warning | BMX | Clay | 45 min |
| Nov 24, 5:18 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 27 min |
| Nov 24, 5:40 PM CST | Tornado Warning | BMX | Clay, Randolph | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.